A 76-year-old woman with severe ischaemic heart disease being treated with aspirin, clopidogrel and metoprolol presents with severe abdominal and back pain, 6 hours after  being discharged home from a routine cardiac angiogram via the femoral route.

A large retroperitoneal  haematoma is diagnosed. After resuscitation, the bleeding is stopped by angiographic embolisation of a branch of the left internal iliac artery.
She  is  still  in  the  intensive care  unit  2  days  later  when  she  becomes suddenly dyspnoeic, hypoxaemic and hypotensive with a BP of 80 systolic.

b)        What is your initial management?

[Click here to toggle visibility of the answers]

College Answer

Most likely cause is a pulmonary embolism but cannot rule out other causes. Resuscitation, relevant investigations  and  therapy  go  hand  in  hand.  So,  ABC  Supplemental  oxygen,  fluid,  then  if inadequate response, consider appropriate vasoactive ie dobutamine/noradrenaline? Get an ECG, CXR, ABG. (D-Dimer of no use here due to large resolving haematoma) consider V/Q or more likely spiral CT scan to prove it.

Discussion

This is a question about the management of sudden onset hypoxia and hypotension in the ICU.

PE is high on your list of differentials.

However, the college is looking for a systematic approach.

  • Attention to ABCs, including immediate manageemnt of reversible factors, as well as a simultaneous focused physical examination and brief history
    • Airway:
      • ensure patency of the ETT and integrity of the ventilator circuit
    • Breathing:
      • examine for tension pneumothorax
      • ABG
      • CXR
    • Circulation
      • examine for features of acute heat failure
      • ECG
      • rapid bedside TTE to observe the volume and contractility of the chambers
  • Supportive management
    • high FiO2
    • fluid boluses
    • vasopressors and inotropes
  • Specific investigations
    • CTPA
    • formal TTE